Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 92, NWS Memphis, TN

December 22, 20174 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 22, 2017, 2:26 PM CST for 4 counties in Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2017, 2:26 PM CST (20:26 UTC)
Expired
Dec 22, 2017, 8:30 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

978 
WGUS54 KMEG 222026
FFWMEG
ARC035-077-107-123-230230-
/O.NEW.KMEG.FF.W.0092.171222T2026Z-171223T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
226 PM CST FRI DEC 22 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Lee County in eastern Arkansas...
  Southern St. Francis County in eastern Arkansas...
  Northern Phillips County in eastern Arkansas...
  Southwestern Crittenden County in eastern Arkansas...

* Until 830 PM CST Friday

* At 225 PM CST...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 6 hours. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 6 hours.

* Some locations that will experience flooding include...
  Forrest City, Marianna, Hughes, Marvell, Madison, Palestine,
  Helena, West Helena, St Francis National Park, Wheatley, Horseshoe
  Lake, Lexa, Widener, Moro, Rondo, Aubrey, Haynes, Garret Grove,
  Simsboro and Brickeys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3500 9115 3504 9023 3502 9031 3492 9024
      3484 9031 3488 9048 3472 9050 3474 9052
      3480 9053 3479 9054 3473 9057 3465 9049
      3463 9051 3463 9052 3470 9055 3447 9059
      3442 9100 3491 9115

$$
3 follow-up statements
616 
WGUS74 KMEG 222328
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
528 PM CST FRI DEC 22 2017

ARC035-077-107-123-230230-
/O.CON.KMEG.FF.W.0092.000000T0000Z-171223T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AR-St. Francis AR-Phillips AR-Crittenden AR-
528 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR
LEE...SOUTHERN ST. FRANCIS...NORTHEASTERN PHILLIPS AND SOUTHWESTERN
CRITTENDEN COUNTIES...

At 527 PM CST,Doppler Radar estimates 1 to 2 inches of rain has 
occurred over the past 2 hours. Showers and thunderstorms will 
produce an additional 1 to 3 inches of rain over the next 
4 hours.

Some locations that will experience flooding include...
Forrest City, Marianna, Hughes, Madison, Palestine, Wheatley,
Horseshoe Lake, Lexa, Widener, Moro, Rondo, Aubrey, Haynes, Garret
Grove, Simsboro, Brickeys, Pinckney, New Salem, Lagrange and Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3500 9115 3504 9023 3502 9031 3492 9024
      3484 9031 3488 9048 3472 9050 3474 9052
      3480 9053 3479 9054 3473 9057 3465 9049
      3463 9051 3463 9052 3470 9055 3461 9057
      3458 9105 3491 9115

$$
862 
WGUS74 KMEG 230053
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
653 PM CST FRI DEC 22 2017

ARC107-230102-
/O.CAN.KMEG.FF.W.0092.000000T0000Z-171223T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips AR-
653 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PHILLIPS COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3500 9115 3504 9023 3502 9031 3492 9024
      3484 9031 3488 9048 3472 9050 3480 9053
      3478 9055 3472 9057 3465 9049 3463 9052
      3470 9055 3464 9058 3465 9105 3473 9105
      3474 9110 3487 9110 3491 9115

$$

ARC035-077-123-230230-
/O.CON.KMEG.FF.W.0092.000000T0000Z-171223T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AR-St. Francis AR-Crittenden AR-
653 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR
LEE...SOUTHERN ST. FRANCIS AND SOUTHWESTERN CRITTENDEN COUNTIES...

At 652 PM CST,Doppler Radar estimates 1 to 3 inches of rain has 
occurred in the past 3 hours. Showers and thunderstorms will produce 
an additional half to one inch of rain over the next 2 hours.

Some locations that will experience flooding include...
Forrest City, Marianna, Hughes, Madison, Palestine, Wheatley,
Horseshoe Lake, Widener, Moro, Rondo, Aubrey, Haynes, Garret Grove,
Simsboro, Brickeys, Pinckney, New Salem, Lagrange, Cody and Haleside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3500 9115 3504 9023 3502 9031 3492 9024
      3484 9031 3488 9048 3472 9050 3480 9053
      3478 9055 3472 9057 3465 9049 3463 9052
      3470 9055 3464 9058 3465 9105 3473 9105
      3474 9110 3487 9110 3491 9115

$$
777 
WGUS74 KMEG 230120
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
720 PM CST FRI DEC 22 2017

ARC035-077-123-230130-
/O.CAN.KMEG.FF.W.0092.000000T0000Z-171223T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AR-St. Francis AR-Crittenden AR-
720 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR LEE...SOUTHERN ST. FRANCIS AND
SOUTHWESTERN CRITTENDEN COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3500 9115 3504 9023 3502 9031 3492 9024
      3484 9031 3488 9048 3472 9050 3480 9053
      3478 9055 3472 9057 3465 9049 3463 9052
      3470 9055 3464 9058 3465 9105 3473 9105
      3474 9110 3487 9110 3491 9115

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 11:33 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 22, 11:33 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1133 AM CST Fri Dec 22 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1018 AM CST Fri Dec 22 2017/

Skies are cloudy this morning with temperatures ranging from the
lower 50s to mid 60s. Surface cold front is just west of the
forecast area at this time. Rain is moving across much of west
Tennessee, northwest Mississippi and east Arkansas with rainfall
totals of over 2 inches over portions of Lee and Phillips counties
in Arkansas. Dense fog has ended over northeast Mississippi this
morning so have allowed Dense Fog Advisory to expire. Have updated
forecast to remove mention of the advisory and remove morning
wording.

ARS

PREV DISCUSSION... /issued 747 AM CST Fri Dec 22 2017/

Visibilities continue to crash across northeast Mississippi this
morning with most areas down to between one quarter to one half
mile in dense fog. Therefore, have issued a dense fog advisory for
these areas through 10 am cst. Updated headlines and forecast
products are out.

JLH

PREV DISCUSSION... /issued 544 AM CST Fri Dec 22 2017/

A cold front stretched across southern Missouri into northwest
Arkansas early this morning will drop southeast into the Mid South
this morning and stall out in the vicinity of the Interstate 40
corridor. This will set the stage for a heavy rainfall event
across the region as abundant deep layer moisture overruns the
stalled front and results in rain and scattered thunderstorms
moving over the same areas today and tonight. Lift will be
enhanced by an approaching surface low pressure system and mid
level shortwave that will push northeast through the region
tonight. Several inches of rain will be possible, especially along
and just south of the Interstate 40 corridor which includes the
Memphis and Jackson metro areas. In this corridor, a swatch of 3
to 5 inches of rain is anticipated. WPC supports this idea as well
and has continued the Moderate Risk for Excessive Rainfall in
these areas. A Flash Flood Watch will continue across a large
portion of the region to account for these anticipated heavy
rainfall totals.

The threat for strong to severe storms looks minimal at this time
as weak instability/poor lapse rates persist despite strong wind
shear. We will monitor this minimal threat through the day in case
higher instability can develop.

The rain should end from west to east on Saturday as the system
lifts northeast and the frontal boundary shifts south towards the
Gulf Coast. Temperatures ahead of the front today will be quite
warm with highs ranging from the upper 50s in northeast Arkansas
to the lower 70s in northeast Mississippi. Colder temperatures
will filter behind the front later tonight and Saturday.

A reinforcing cold front will move across the Mid South by
Christmas Eve with even colder temperatures anticipated. A few
snow flurries could occur on Sunday across areas north of
Interstate 40 as the cold air squeezes out any remaining moisture,
but most locations should remain precipitation free and have
maintained a dry forecast. Clear and cold weather should greet us
just in time for Christmas with low temperatures Christmas Eve
night in the lower to middle 20s and highs Christmas Day in the
upper 30s to lower 40s. Unfortunately for those dreaming for a
white Christmas this year, it appears that you will have to wait
and hope for next year. Although, the extended forecast period may
support some chances for winter type precipitation by the middle
of next week.

Below normal temperatures will continue through much of next week
as another storm system attempts to spread moisture back over the
colder airmass from next Wednesday through the end of next week.
There remains very large model spreads and resultant uncertainty
in the eventual forecast for this period. For now, it appears
possible that some winter weather could occur across portions of
the Mid South with colder temperatures persisting. This forecast
will be refined through the coming days as model guidance locks
into a solution and forecast confidence increases. Continue to
monitor the latest forecasts between Christmas and New Years
weekends as there could be possible impacts to travel if winter
weather occurs. Stay tuned.

JLH

&&

.AVIATION...18Z TAFs

LIFR or IFR conditions are expected to prevail during this TAF
cycle as a slow moving cold front continues to keep rain and
thunderstorms moving across the Midsouth. A series of surface
lows will track across the Memphis area resulting in variable
wind. Prevailing wind should be from the north...with prevailing
wind from the South at MKL and TUP. Wind speed should be less
than 10kt. Some improvement to cigs should be seen at MEM tomorrow
afternoon and the chance of rain should begin to diminish.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 22, 7:46 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
746 AM CST Fri Dec 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
746 AM CST Fri Dec 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for a large portion of the Mid-
South through tonight. Heavy rainfall is expected with an area of
3-5 inches of rainfall centered near the Interstate 40 corridor.

A Dense Fog Advisory is in effect for portions of Northeast
Mississippi through 10 AM CST as visibilities are expected to drop
to one quarter mile or less at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Memphis Tennessee.

In the hours before

Local storm report, Dec 22, 12:48 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:59 PM CSTFlash Flood WarningMEGCrittenden, Cross, St. Francis6 hr
Dec 22, 5:12 PM CSTSpecial Weather StatementMEGLee, St. Francis48 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.